Iowa, 2005

Flooding in Iowa, May 11 to 23, 2005

May 11 to 23, 2005 · NWS FSD · 3 events in 3 counties and zones

Runoff from heavy rain caused minor flooding of lowlands along the Little Sioux River. 9 feet above flood stage at Spencer.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from heavy rain caused minor flooding of lowlands along the Little Sioux River. The greatest reported crest was 3.9 feet above flood stage at Spencer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 2:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 11, 2:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT WED MAY 11 2005

.DISCUSSION...
SFC FNT ACRS SRN NEB AND SRN IA WHILE MID LEVEL FNT FURTHER N.
PRECIP KEEPS FIRING UP ALONG MID LVL BNDRY AND MOVG NEWD ACRS CWA.
WITH UPPER FLOW ALOFT SWLY BRING MOISTURE OVR THE BNDRIES...PERIODS
OF RW/TRW CAN BE EXPECTED IN WAVES THRU TONIGHT. WL CONT TO SEE SCT
PRECIP THIS MORN...BUT MORE ORGANIZED PRECIP WITH NEXT WAVE WL
SPREAD FM SW TO NE ACRS CWA THIS AFTN AND EVE...FOLLOWED BY ANOTHER
ROUND LATER TONIGHT AS MAIN UPPER LOW LIFTS NEWD INTO MT. POT FOR
SOME A GOOD SOAKING ACRS ALL OF CWA TONIGHT AS MAIN WAVE LIFTS NEWD.
FOR NOW WL NOT ISSUE FF WATCH OVR NW IA AS MAIN AREA OF HVY TO SVR
TRW MAY REMAIN S OF CWA TONIGHT. WL NEED TO WATCH THIS IF TRENDS
INDICATE FURTHER N POTENTIAL.

MCUH COOLER TODAY WITH STG NERLY LOW LEVEL FLOW. IN FACT MOST HIGHS
WL BE REACHED BY 18Z WITH STD OR FALLING TEMPS AFTER THAT. GUSTY
NELY WNDS OF 20 TO 35 MPH ACRS CWA WL MAKE IT FEEL EVEL COLDER THRU
TONIGHT.

ON THU...MAIN BAND OF PRECIP WL LIFT THRU SW MN IN THE MORN...WITH A
CHC OF R- ACRS CWA THRU THE DAY AS UPPER LOW MOVES INTO ND. DRIER
AIR WL MOVE IN FM THE SW THU EVE AND WL END ANY REMAINING PRECIP BY
06Z. SOME CLRNG SHUD SPREAD ACRS CWA FM SW THU NIGHT AND IT WILL BE
COOL.

FRI SHUD START OUT DRY...BUT WITH UPPER LOW MOVG ACR ND INTO
MN...INSTABIL RW- MAY DEVELOP IN AFTN. TEMPS WL REMAIN BLO NORM THRU
SAT WITH TEMPS APPROACHING NORM BY SUN AND MON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 11, 3:11 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT WED MAY 11 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
TONIGHT. A FEW OF THE STORMS COULD PRODUCE SMALL
HAIL...HOWEVER...SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY
RAINS
MAY FALL WITH THE THUNDERSTORMS ACROSS NORTHWEST IOWA INTO
NORTHEAST
NEBRASKA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 11, 12:00 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 AM CDT WED MAY 11 2005

IAZ020>022-031-032-NEZ013-014-SDZ071-110620-
BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-PLYMOUTH IA-
UNION-WOODBURY IA-
100 AM CDT WED MAY 11 2005

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH NUMBER 243 HAS EXPIRED. SCATTERED THUNDERSTORMS
WILL CONTINUE OVER NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA...
AND NORTHWEST IOWA INTO EARLY WEDNESDAY MORNING.  THE THREAT
OF ORGANIZED SEVERE WEATHER HAS DIMINISHED...BUT SOME SMALL HAIL
AREAS OF HEAVY RAINFALL CAN STILL BE EXPECTED.

CHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Dickinson

When
May 11, 6:00 AM CST to May 19, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.050, -94.667

Flood, Clay

When
May 12, 6:00 AM CST to May 22, 6:00 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Flood, Buena Vista

When
May 14, 6:00 AM CST to May 23, 6:00 AM CST
Where
Buena Vista forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453554, 5453445, 5453444.